Mississippi, 2009

Winter Storm in Mississippi, December 4 to 5, 2009

December 4 to 5, 2009 · NWS LIX · 5 events in 5 counties and zones

Rain changed to snow across sections of southwest and south Mississippi as cold air worked its way into the region as an area of low pressure moved east across the northern Gulf of Mexico and a strong upper level disturbance moved across the Gulf Coast states. A swath of snow ranging in depth between one and three inches fell across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Rain changed to snow across sections of southwest and south Mississippi as cold air worked its way into the region as an area of low pressure moved east across the northern Gulf of Mexico and a strong upper level disturbance moved across the Gulf Coast states. A swath of snow ranging in depth between one and three inches fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 4, 5:12 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 4, 5:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CST FRI DEC 4 2009

.DISCUSSION...THINGS ARE EVOLVING QUICKLY JUST WEST OF US. AS
FEARED BY PREVIOUS FCSTR WITH THE SUN GOING DOWN RAIN HAS QUICKLY
STARTED TO CHANGE OVER TO IP/SN AND THEN COMPLETELY OVER TO SN.
REPORTS OF A MIX HAVE BEEN REPORTED AS FAR EAST AS LFT SO FAR.
WITH THIS WE ARE TRYING TO STAY AHEAD OF THE GAME AND HAVE
UPGRADED PORTIONS OF THE ADV TO A WARNING FOR AREAS ALONG AND
NORTH OF 1-12 EAST TO I-55. CALLING FOR 1-3 OF SNOW IN THE
WARNING AREA AND WOULD NOT BE SURPRISED IF WE GET ISOLATED HIGHER
AMOUNTS. THE REMAINDER OF THE ADV AREA REMAINS UNDER AN ADV WITH
SNOW FALL TOTALS OF .5 TO 1.5 THE HEAVIEST SNOW SHOULD OCCUR IN
NRN PORTIONS OF THE ADV MAINLY WALTHAL COUNTY AND WASHINGTON
PARISH. /CAB/

&&

.PREV DISCUSSION...

SHORT TERM...SNOW HAS BEGUN TO DEVELOP IN WESTERN
LOUISIANA...NEAR THE DERIDDER/FORT POLK AREA. SNOW HAS ALSO BEEN
REPORTED FOR THE LAST SEVERAL HOURS IN THE HOUSTON AREA.
HOWEVER...THE TRANSITION TO SNOW HAS NOT TAKEN PLACE IN BEAUMONT
OR LAKE CHARLES AS OF 3 PM. A TRANSITION OVER TO SNOW IS EXPECTED
THIS EVENING IN SOUTHWEST LOUISIANA...AS A COOLER AIRMASS ADVECTS
INTO THE REGION. IN OUR REGION...LIGHT RAINS WILL BEGIN IN THE
NEXT COUPLE HOURS FOR PARISHES NEAR THE ATCHAFALAYA BASIN. THE
RAINS WILL THEN OVERSPREAD THE REGION THROUGH THE EVENING HOURS
AND INTO EARLY TONIGHT. AT THE SAME TIME...A TRANSITION TO A
WINTRY MIX IS EXPECTED TO BEGIN TO DEVELOP OVER AREAS NORTH AND
WEST OF THE BATON ROUGE METRO. THIS WINTRY MIX SHOULD SPREAD
EASTWARD ACROSS THE BATON ROUGE AREA AND SOUTHWEST MISSISSIPPI
THROUGH THE LATE EVENING HOURS. MODEL SOUNDINGS CONTINUE TO
INDICATE THAT A CHANGE TO ALL SNOW WILL OCCUR AROUND 03Z...WITH
SNOW LASTING THROUGH AROUND 09Z BEFORE TAPERING OFF. OVER THE
FLORIDA PARISHES AND COASTAL MISSISSIPPI COUNTIES...THE TRANSITION
TO SNOW WILL TAKE PLACE CLOSER TO MIDNIGHT...WITH A BRIEF PERIOD
OF SNOW EXPECTED. THE SNOW SHOULD END BY 12Z IN THIS AREA.
OVERALL...SNOW TOTALS WILL BE IN THE 1 TO 2 INCH RANGE. INITIALLY
SNOW WILL MELT DUE TO WARM GROUND CONDITIONS. HOWEVER...STRONG
FORCING ALOFT WILL ALLOW FOR MODERATE TO LOCALLY HEAVY SNOW BANDS
TO DEVELOP TONIGHT OVER THE REGION. AFTER A COUPLE OF HOURS OF
SNOW...SOME ACCUMULATION IS EXPECTED. FORTUNATELY...THE OVERALL
SNOW EVENT WILL BE SHORT-LIVED DUE TO THE FAST MOVING NATURE OF
THE PARENT UPPER LEVEL TROUGH AFFECTING THE AREA.

STRONG DRY AIR ADVECTION AND SUBSIDENCE IN THE WAKE OF THE GULF
LOW AND UPPER LEVEL TROUGH WILL BRING CLEAR SKIES...COOL
TEMPERATURES...AND DRY CONDITIONS TO THE REGION SATURDAY INTO
SATURDAY NIGHT. ANY SNOW COVER WILL QUICKLY MELT TOMORROW MORNING
AS TEMPERATURES CLIMB INTO THE 40S. HOWEVER...THIS RIDGING WILL BE
SHORT-LIVED AS THE OVERALL PATTERN ALOFT BEGINS TO TURN MORE
ZONAL. THIS HIGHLY PROGRESSIVE ZONAL FLOW WILL BRING ANOTHER SHORT
WAVE TROUGH AXIS THROUGH THE REGION SUNDAY NIGHT INTO MONDAY.
FORTUNATELY...WITH A ZONAL PATTERN IN PLACE...TEMPERATURES WILL
MODERATE NICELY...WITH MORE TYPICAL CONDITIONS FOR THIS TIME OF
YEAR EXPECTED. AS A RESULT...A RAIN EVENT IS THE ONLY TYPE OF
PRECIPITATION EXPECTED SUNDAY NIGHT INTO MONDAY. HAVE KEPT HIGH
END CHANCE POPS IN FOR SUNDAY NIGHT WITH SOME DRYING EXPECTED BY
MONDAY AFTERNOON AS THE TROUGH AXIS SWEEPS TO THE EAST.

.LONG TERM...HEADING INTO THE MIDDLE OF NEXT WEEK...THE MEDIUM
RANGE IS IN PRETTY GOOD AGREEMENT ON THE EVOLUTION OF THE UPPER
LEVEL PATTERN. ZONAL FLOW WILL CONTINUE ACROSS THE GULF SOUTH
TUESDAY INTO TUESDAY NIGHT. IN THE LOW LEVELS...SOUTHERLY FLOW
WILL PUMP IN A WARM AND MOIST AIRMASS FROM THE CENTRAL GULF OF
MEXICO. TEMPERATURES WILL WARM ABOVE NORMAL...AND SOME INSTABILITY
IS EXPECTED TO TAKE HOLD. AS THE ATMOSPHERE DESTABILIZES...ANOTHER
FAST MOVING SHORT WAVE TROUGH WILL KICK OUT OF THE ROCKIES AND
INTO THE PLAINS. STRONG CYCLOGENESIS OVER THE SOUTHERN PLAINS WILL
INCREASE THE SOUTHERLY FLOW OFF THE GULF...WHILE ALLOWING A FAIRLY
STRONG COLD FRONT TO FORM OVER THE HIGH PLAINS OF TEXAS. THIS
FRONT WILL RACE THROUGH THE CWA TUESDAY NIGHT. OVERALL...DYNAMICS
AND THERMODYNAMICS LOOK FAVORABLE FOR A FEW THUNDERSTORMS TO FORM
AHEAD OF THE FRONT. HAVE KEPT IN A MENTION OF CONVECTION TUESDAY
AFTERNOON INTO TUESDAY NIGHT. IT IS FAR TOO EARLY TO DETERMINE IF
ANY STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT THE SITUATION WILL
BE MONITORED. THE SHORTWAVE TROUGH AND SURFACE LOW WILL QUICKLY
LIFT TO THE NORTHEAST WEDNESDAY INTO WEDNESDAY NIGHT. STRONG
SUBSIDENCE AND COLD AIR ADVECTION IN THE WAKE OF THE TROUGH WILL
SLIDE INTO THE REGION. CLEAR SKIES AND A RETURN TO MORE TYPICAL
DECEMBER TEMPERATURES CAN BE EXPECTED FOR THURSDAY. A THIRD FAST
MOVING SYSTEM SHOULD THEN IMPACT THE REGION ON FRIDAY...AS THIS
PROGRESSIVE ZONAL FLOW PATTERN REMAINS IN PLACE.

&&

.AVIATION...VFR CIGS ABOVE 3KFT HAVE COME BACK INTO PLAY AT
MCB...BTR...MSY...AND GPT TERMINALS. AS THE EVENING PROGRESS...
THERE WILL EVENTUALLY BE MVFR CEILINGS FROM WEST TO EAST FROM 00Z
TO 02Z. A CHANGE OVER TO A RAIN MIX AND THEN SN IN OUR NW...MAINLY
MCB/BTR BETWEEN 00 AND 03Z SAT. OTHER AIRPORTS LIKE HDC AND ASD
WILL SEE A CHANGE OVER TO MIX DURING THE LATE EVENING AND
OVERNIGHT HOURS WITH GPT POSSIBLY FOLLOWING SUIT SHORTLY AFTER.
MSY SHOULD REMAIN RA BUT WOULD NOT BE SURPRISED TO SEE
-SLEET/SG/SN MIXED IN WITH THE RA AT TIMES OVERNIGHT
TONIGHT...VERY SLIM CHANCE. CIGS SHOULD STAY MVFR WITH
PRECIPITATION...BUT VSBY MAY DROP TO IFR CONDITION ESPECIALLY MCB
AND BTR BETWEEN 00 AND 06Z SATURDAY. VRF CONDITIONS WILL RETURN AS
DRY AIR WILL ERODE MOISTURE FROM WEST TO EAST WITH NO CEILING AT
ALL TAF SITES BY 15Z SAT. 18

&&

.MARINE...HIGH PRESSURE IS EXPECTED TO INTERACT WITH THE SURFACE LOW
PRESSURE OVERNIGHT. SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL
WATERS WILL CONTINUE THROUGH MIDDAY SATURDAY AS THE LOW PRESSURE
AREA MOVES ACROSS THE NORTHERN/CENTRAL GULF OF MEXICO. SUSTAINED
WINDS WILL REACH 25 TO 30 KNOTS FOR SEVERAL HOURS TONIGHT OVER THE
OUTER COASTAL WATERS...AND A FEW GUSTS TO NEAR 35 KNOTS ARE
POSSIBLE. THESE GUSTS ARE NOT EXPECTED TO BE FREQUENT ENOUGH TO
WARRANT A GALE WARNING. WINDS AND SEAS WILL LOWER BELOW SMALL CRAFT
CRITERIA AGAIN SATURDAY AFTERNOON WITH LIGHTER WINDS EXPECTED ON
SUNDAY. ANOTHER SYSTEM WILL BRING STRONG ONSHORE WINDS ON TUESDAY.
18

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  31  49  28  56 /  80   0   0  20
BTR  32  50  31  61 /  80   0   0  30
MSY  37  50  39  62 /  80   0   0  20
GPT  34  52  30  58 /  80   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WINTER STORM WARNING UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     HELENA...TANGIPAHOA...WEST BATON ROUGE...AND WEST
     FELICIANA.

     FREEZE WARNING FROM 9 PM FRIDAY TO 6 AM SATURDAY FOR THE
     FOLLOWING ZONES: EAST FELICIANA...POINTE COUPEE...ST.
     HELENA...AND WEST FELICIANA.

     WINTER WEATHER ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: ST. TAMMANY...AND WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

MS...FREEZE WARNING FROM 9 PM FRIDAY TO 6 AM SATURDAY FOR THE
     FOLLOWING ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.

     WINTER STORM WARNING UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: AMITE...PIKE...AND WILKINSON.

     WINTER WEATHER ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: HANCOCK...HARRISON...JACKSON...PEARL RIVER...AND
     WALTHALL.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

&&

CAB
Hazardous weather outlook, Dec 4, 11:07 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CST FRI DEC 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051230-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1107 AM CST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR A LARGE PORTION OF
THE AREA TONIGHT FOR AREAS GENERALLY NORTH OF THE INTERSTATE 10/12
CORRIDOR AND WEST OF THE INTERSTATE 59 CORRIDOR...A RAIN AND SNOW
MIX MAY START BY EARLY EVENING AND CHANGE TO ALL SNOW DURING THE
NIGHT. ALONG THE INTERSTATE 10 CORRIDOR THROUGH MISSISSIPPI AND
THE RIVER PARISHES...A RAIN SNOW MIX IS EXPECTED BY LATE EVENING WITH
A POTENTIAL CHANGE OVER TO ALL SNOW AFTER MIDNIGHT.

SNOWFALL ACCUMULATION OF UP TO 1 INCH IS EXPECTED FOR MOST AREAS
IN THE ADVISORY. SOME ISOLATED AMOUNTS UP TO 1.5 INCHES WILL BE
POSSIBLE WITH THE STRONGEST SNOW BANDS. THE GREATEST PROBABILITY
OF ACCUMULATION WILL BE ALONG AND NORTH OF A LINE FROM
DONALDSONVILLE LOUISIANA TO SAUCIER MISSISSIPPI. WINTRY
PRECIPITATION CAN ALSO FREEZE ON ELEVATED ROADWAYS LEADING TO
HAZARDOUS DRIVING CONDITIONS.

ADDITIONALLY...SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE
COASTAL WATERS THROUGH TONIGHT AS A LOW MOVES THROUGH THE NORTHERN
GULF OF MEXICO CREATING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEAK FRONTAL SYSTEM WILL AFFECT THE AREA BY SUNDAY NIGHT AND
MONDAY AND UNSETTLED WEATHER WILL CONTINUE UNTIL A STRONG COLD
FRONT MOVES THROUGH WEDNESDAY.

MARINE...
MODERATE NORTHERLY WINDS ARE EXPECTED TO CONTINUE OVER THE
COASTAL WATERS SATURDAY MORNING BEFORE WEAKENING TO AROUND 15
KNOTS BY NOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Wilkinson

When
December 4, 5:30 PM CST to December 5, 2:00 AM CST
Where
Wilkinson forecast zone
Reported by
Emergency Manager
Coordinates
31.161, -91.311 (the zone’s center; the record gives no point)

Winter Storm, Amite

When
December 4, 5:30 PM CST to December 5, 2:00 AM CST
Where
Amite forecast zone
Reported by
Emergency Manager
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 4, 6:00 PM CST to December 5, 2:00 AM CST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
31.175, -90.404 (the zone’s center; the record gives no point)

Winter Storm, Walthall

When
December 4, 7:00 PM CST to December 5, 2:00 AM CST
Where
Walthall forecast zone
Reported by
Emergency Manager
Coordinates
31.148, -90.106 (the zone’s center; the record gives no point)

Winter Storm, Pearl River

When
December 4, 9:00 PM CST to December 5, 2:00 AM CST
Where
Pearl River forecast zone
Reported by
Emergency Manager
Coordinates
30.769, -89.590 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207829, 207830, 207831, 207832, 207833.